Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 9, NWS Topeka, KS

March 27, 2025Ottawa County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Mar 27, 2025, 6:28 PM CDT for Ottawa County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2025, 6:28 PM CDT (23:28 UTC)
Expired
Mar 27, 2025, 7:00 PM CDT
In force
32 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Ottawa County, KS

The radar

The Topeka radar (KTWX), 137 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2025-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2025-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1439 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

164 
WUUS53 KTOP 272328
SVRTOP
KSC143-280000-
/O.NEW.KTOP.SV.W.0009.250327T2328Z-250328T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
628 PM CDT Thu Mar 27 2025

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southwestern Ottawa County in north central Kansas...

* Until 700 PM CDT.

* At 626 PM CDT, a severe thunderstorm was located over Tescott,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Minneapolis, Culver, and Tescott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3911 9793 3915 9768 3896 9764 3896 9793
TIME...MOT...LOC 2326Z 251DEG 35KT 3901 9787 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

ST
1 follow-up statement
257 
WWUS53 KTOP 272346
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
646 PM CDT Thu Mar 27 2025

KSC143-280000-
/O.CON.KTOP.SV.W.0009.000000T0000Z-250328T0000Z/
Ottawa-
646 PM CDT Thu Mar 27 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN OTTAWA COUNTY...

At 646 PM CDT, a severe thunderstorm was located 4 miles north of
Culver, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Minneapolis, Culver, and Tescott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3911 9793 3915 9768 3896 9764 3896 9793
TIME...MOT...LOC 2346Z 251DEG 25KT 3903 9778 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

ST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 6:09 PM CDT, 19 minutes earlier. Its key messages:

  • Isolated storms may develop late this afternoon and evening. If they can develop, these could quickly become strong to severe with large hail and damaging winds as the main threats.
  • Windy conditions continue Friday as gusts upward of 35 mph can be expected.
  • Storm chances return Saturday, mainly along a cold front Saturday afternoon and evening across east-central KS.
  • Cooler air moves in Sunday with highs the 50s through Monday.
Area forecast discussion, Mar 27, 6:09 PM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
609 PM CDT Thu Mar 27 2025

.KEY MESSAGES...

- Isolated storms may develop late this afternoon and evening. If
they can develop, these could quickly become strong to severe with
large hail and damaging winds as the main threats.

- Windy conditions continue Friday as gusts upward of 35 mph can be
expected.

- Storm chances return Saturday, mainly along a cold front Saturday
afternoon and evening across east-central KS.

- Cooler air moves in Sunday with highs the 50s through Monday.

&&

.DISCUSSION...
Issued at 231 PM CDT Thu Mar 27 2025

Mid-level water vapor imagery this afternoon shows some decaying
showers and storms over southeastern KS with some deeper convection
continuing across northeastern Missouri, shallow mid-level ridging
over the central Plains, a diffuse upper low over central TX and a
trough entering the PNW. Across Kansas, strong WAA has shot most of
the area into the upper 70s and low 80s as of 2 PM with some across
east-central Kansas a few degrees cooler as cloud cover associated
with morning convection has persisted. This should leave a slight
gradient in temperatures across the area as east-central Kansas tops
out in the upper 70s and low 80s while central and north-central KS
approach the upper 80s and some low 90s. Expect winds this afternoon
and overnight to remain gusty as pressure gradients remain tight,
gusting to 35 mph at times. Later this afternoon and evening, a weak
wave moves across the KS/NE border and could help to produce some
isolated convection that could quickly become strong to severe given
elevated instabilities upwards of 1000-1500 J/kg and 0-6km bulk
shear 20-25 knots. That said, trends in convection have decreased
over the past 12 hours. That seems to be in part due to the lack of
forcing over our area with the LLJ being the main low-level forcing
mechanism. The focal point of lift with the LLJ seems to have
shifted north and east of the area as inhibition decreases late
this afternoon and evening. This shift in forcing may also
shift the main corridor of storms north and east as parcels
will likely not be able to overcome afternoon low-level capping.
If a few storms can develop in the area, large hail (up to 1.5
inches) and damaging winds (to 60 mph) will be the main hazards.

By Friday morning, some shortwave energy that ejects off the long-
wave trough over the western coast moves into the central Rockies,
deepening a surface low and trough across western Kansas and the
Dakotas. Pressure gradients should remain very tight through the day
Friday leading to gusty south/southwest winds again. Moisture
advection from the south should help to mitigate any widespread fire
weather concerns, but could cause fires to become difficult to
control at times Friday afternoon. Expect highs to again top out in
the upper 70s to low 80s. The next chance for rain and storms moves
back into the region Saturday and into Saturday night as another
shortwave moves into the Oklahoma Panhandle and southwestern
Kansas. Southerly low-level flow will continue to pump moist air
into eastern Kansas Saturday (dewpoints in the upper 50s and low
60s) as models indicate a stout EML advecting east ahead of the
shortwave. With capping in place below the EML, low level
moisture may lead to widespread stratus for much of the day with
some chances for some light rain Saturday morning and into the
afternoon. There is still some uncertainty with how socked in we
will be during the day Saturday, but this outcome will likely
play a pivotal role in what our chances for severe weather will
be later in the afternoon and evening Saturday. Regardless,
cooler air aloft associated with the shortwave will lead to
steepening lapse rates Saturday afternoon and increase MUCAPE
across eastern Kansas to 1000- 1500 J/kg. A cold front sweeping
across the state Saturday evening should help to trigger
convection, mainly across northern and far eastern Kansas. How
strong and widespread convection will be is still uncertain
partly due to some of the reasons stated prior. The timing of
the system is becoming a bit more certain with several
deterministic models agreeing on the front passing through the
area around 00z-06z Sunday. Will continue to monitor trends in
higher resolution guidance as it becomes more available.

The shortwave slowly shifts northeast Sunday morning with some wrap
around precipitation chances staying in the forecast until early
Sunday afternoon. Colder air filters in during the day Sunday with
much lower afternoon highs Sunday and Monday topping out in the 50s.
Luckily the chillier temperatures do not last long as low-level flow
shifts back to the south by Tuesday ahead of the next trough,
pushing afternoon temperatures back into the upper 60s and 70s. PoPs
should increase Tuesday night into Wednesday as the aforementioned
trough and upper low passes across the central Plains with near-
average temperatures expected for the remainder of the week.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 608 PM CDT Thu Mar 27 2025

A cluster of thunderstorms in central KS may impact KMHK between
01Z and 03Z, so have included a PROB30 group for that chance.
Otherwise, wind will be the main aviation concern this period.
South-southwest winds stay gusty overnight and increase after
sunrise Friday.

&&

.CLIMATE...
Issued at 231 PM CDT Thur Mar 27 2025

Thursday high temperature forecasts and record-
Concordia: 90 Record: 89 in 1895
Topeka: 84 Record: 87 in 1895

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Griesemer
AVIATION...Teefey
CLIMATE...Reese
Hazardous weather outlook, Mar 27, 2:45 PM CDT, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
245 PM CDT Thu Mar 27 2025

KSZ008>012-020>024-026-034>040-054>056-058-059-281945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
245 PM CDT Thu Mar 27 2025

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

A few severe storms could then develop late this afternoon and
evening along and north of Interstate 70. Large hail and damaging
wind could occur with those storms.

Elevated fire danger is expected this afternoon due to gusty south
winds up to 40 mph and RH values down to near 30 percent.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Severe storm chances return to eastern Kansas Saturday afternoon and
evening along a cold front. At this point, no mode of severe weather
can be ruled out at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Local storm report, Mar 27, 1:37 PM CDT, 4 hours 51 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Topeka KS
137 PM CDT Thu Mar 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 AM     Tstm Wnd Gst     5 NNW Olpe              38.33N 96.19W
03/27/2025  M61 MPH          Lyon               KS   ASOS

            KEMP.

0935 AM     Hail             Rossville               39.14N 95.95W
03/27/2025  M1.00 Inch       Shawnee            KS   Public

0945 AM     Hail             Allen                   38.66N 96.17W
03/27/2025  M2.00 Inch       Lyon               KS   Broadcast Media

            Pictures sent via Slack.

0947 AM     Hail             1 E Allen               38.66N 96.15W
03/27/2025  E1.50 Inch       Lyon               KS   Broadcast Media

            Relayed photo from Northern Heights high
            school of quarter to half dollar size hail
            covering the ground.

0947 AM     Hail             Allen                   38.66N 96.17W
03/27/2025  E1.00 Inch       Lyon               KS   Trained Spotter

            Hail covered the ground.

0954 AM     Hail             5 NNE Emporia           38.48N 96.15W
03/27/2025  E1.00 Inch       Lyon               KS   Public

            Relayed by KVOE radio. Time estimated from
            radar data.

0954 AM     Hail             2 E Admire              38.64N 96.07W
03/27/2025  E1.25 Inch       Lyon               KS   Trained Spotter

1015 AM     Hail             1 S Mayetta             39.32N 95.72W
03/27/2025  E1.25 Inch       Jackson            KS   Trained Spotter

            Hail covered the ground.

1024 AM     Hail             3 NE Hoyt               39.28N 95.67W
03/27/2025  M1.00 Inch       Jackson            KS   Trained Spotter

            A few quarter-sized hailstones with a lot of
            0.5 inch hailstones.

&&
Special weather statement, Mar 27, 5:39 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Topeka KS
539 PM CDT Thu Mar 27 2025

KSZ034-272315-
Ottawa-
539 PM CDT Thu Mar 27 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN OTTAWA COUNTY
THROUGH 615 PM CDT...

At 539 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Barnard, moving east at 35 mph.

HAZARD...Strong wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail damage to outdoor objects and
         vegetation is possible.

Locations impacted include...
Minneapolis, Delphos, and Ada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3931 9793 3931 9774 3910 9768 3908 9793
TIME...MOT...LOC 2239Z 255DEG 30KT 3915 9810

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

BD

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 8:02 AM CDTSpecial Weather StatementTOPLyon43 min
Mar 27, 8:20 AM CDTSpecial Weather StatementTOPWabaunsee40 min
Mar 27, 8:28 AM CDTSpecial Weather StatementTOPMorris32 min
Mar 27, 9:00 AM CDTSpecial Weather StatementTOPWabaunsee45 min
Mar 27, 9:01 AM CDTSpecial Weather StatementTOPLyon44 min
Mar 27, 9:10 AM CDTSpecial Weather StatementTOPWabaunsee50 min
Mar 27, 9:35 AM CDTSpecial Weather StatementTOPShawnee25 min
Mar 27, 9:41 AM CDTSevere Thunderstorm WarningTOPLyon, Osage, Wabaunsee34 min
Mar 27, 9:51 AM CDTSevere Thunderstorm WarningTOPLyon, Osage27 min
Mar 27, 9:58 AM CDTSevere Thunderstorm WarningTOPJackson, Jefferson32 min
Mar 27, 10:28 AM CDTSevere Thunderstorm WarningTOPJackson, Jefferson17 min
Mar 27, 10:53 AM CDTSpecial Weather StatementTOPCoffey37 min
Mar 27, 5:39 PM CDTSpecial Weather StatementTOPOttawa36 min
Mar 27, 5:53 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa22 min
Mar 27, 6:01 PM CDTSevere Thunderstorm WarningTOPOttawa29 min
Mar 27, 6:12 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa33 min
Mar 27, 6:37 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa23 min
Mar 27, 6:57 PM CDTSevere Thunderstorm WarningTOPOttawa16 min
Mar 27, 6:58 PM CDTSevere Thunderstorm WarningTOPClay, Riley47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.